Skip to main content
eScholarship
Open Access Publications from the University of California

Tinnitus as a Measure of Salicylate Toxicity in the Overdose Setting

  • Author(s): Samlan, Scott R
  • Jordan, Matthew T
  • Chan, Shu B.
  • Wahl, Michael S
  • Rubin, Rachel L
  • et al.
Abstract

Introduction: The development of tinnitus and/or hearing loss (THL) in patients receiving chronic salicylate therapy has been demonstrated. However, to date, little scientific data validates this relationship in the large single overdose setting.

Objective: To correlate salicylate levels in patients with the subjective complaint of THL, following an acute salicylate overdose.

Methods: A retrospective chart review of cases of acute salicylate toxicity and THL reported to the Illinois Poison Control Center (IPC) from 2001-2002 was performed. Data abstracted included age, gender, ingestion time, salicylate levels, and arterial blood gases.

Results: Ninety-nine cases of THL were reviewed and analyzed with mean age of 23.7 years (SD: 10.9), 30.3% male, and 82.2% intentional overdoses. The average dose ingested was 20.0 grams (SD:20.2) and the mean time from ingestion to medical care was 12.4 hours (SD: 11.1). The mean initial ASA level was 48.3 mg/dl (SD: 16.4) with 86.9% having initial level ≥ 30mg/dl and 40.4% ≥ 50 mg/dl. 85.9% of cases presented to the hospital with their ASA level at or past peak. The mean pH was 7.45, pO2 = 108, pCO2 = 28.0, and HCO3 = 19.9.

Conclusion: In this limited study, 85.9% of patients presenting with tinnitus and/or hearing loss following a single salicylate ingestion had initial salicylate levels at or past their peak and 86.9% were in the toxic range.

[WestJEM. 2008;9:146-149.]

Main Content
Current View